Image: © adamkaz/Getty Images
We're learning more about the link between weight gain and several major classes of antidepressants, such as selective serotonin reuptake inhibitors (SSRIs), like sertraline (Zoloft), and tricyclic antidepressants, such as amitriptyline (Elavil). Research has shown that putting on pounds is a possible short-term side effect of the medications. But a study published May 23, 2018, in The BMJ suggests that antidepressants are also associated with sustained weight gain. Researchers analyzed the health information of more than 300,000 people in the United Kingdom (average age 51) who'd had their weight and body mass index measured at doctor appointments between 2004 and 2014. About 18% had been prescribed antidepressants. During the study period, people who took antidepressants had a 21% higher risk for a 5% or greater weight gain, compared with people who didn't take antidepressants. The risk peaked in the second and third years. There was no evidence of weight gain after seven years. The study was observational and didn't prove that antidepressants cause weight gain. But researchers hope the findings will encourage people to talk to their doctors about weight gain as a possible side effect of antidepressants, and plan for potential and even delayed weight gain if they're using the medications.
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.